Alert archive / Texas / Red Flag Warnings in 2016

Red Flag Warning 3, NWS San Angelo, TX

February 1, 201622 counties in Texas

NWS San Angelo, TX issued this red flag warning at Feb 1, 2016, 3:29 AM CST for 22 counties in Texas. It took effect at Feb 1, 2016, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2016, 3:29 AM CST (09:29 UTC)
In effect from
Feb 1, 2016, 11:00 AM CST
Expired
Feb 1, 2016, 6:00 PM CST
In force
7 hr
Issued by
NWS San Angelo, TX
All 22 counties

Brown County, TX, Callahan County, TX, Coke County, TX, Coleman County, TX, Concho County, TX, Crockett County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Kimble County, TX, McCulloch County, TX, Menard County, TX, Nolan County, TX, Runnels County, TX, Schleicher County, TX, Shackelford County, TX, Sterling County, TX, Sutton County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 63 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2016-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2016-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3517 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

802 
WWUS84 KSJT 010929
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
329 AM CST MON FEB 1 2016

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...

A RED FLAG WARNING IS IN EFFECT FOR MUCH OF WEST CENTRAL TEXAS
FROM 11 AM TO 6 PM. GUSTY SOUTH TO SOUTHWEST WINDS WILL DEVELOP
LATE THIS MORNING AND THIS AFTERNOON AND WILL BE COMBINED WITH
WARM AND DRY AIR. CRITICAL FIRE WEATHER CONDITIONS ARE
ANTICIPATED.

TXZ155-170-011030-
/O.CAN.KSJT.FW.A.0001.160201T1700Z-160202T0000Z/
SAN SABA-MASON-
329 AM CST MON FEB 1 2016

...FIRE WEATHER WATCH IS CANCELLED FOR CRITICAL FIRE WEATHER
CONDITIONS...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS CANCELLED THE FIRE
WEATHER WATCH. 

EXPECT ELEVATED FIRE WEATHER CONDITIONS ACROSS SAN SABA AND MASON
COUNTIES.

$$

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-168-169-020000-
/O.UPG.KSJT.FW.A.0001.160201T1700Z-160202T0000Z/
/O.NEW.KSJT.FW.W.0003.160201T1700Z-160202T0000Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-MENARD-KIMBLE-
329 AM CST MON FEB 1 2016

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTH TO SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS NEAR 
  35 MPH. 

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
652 
WWUS84 KSJT 011751
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
1151 AM CST MON FEB 1 2016

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED TODAY...

A RED FLAG WARNING IS IN EFFECT FOR MUCH OF WEST CENTRAL TEXAS
THROUGH 6 PM. GUSTY SOUTH TO SOUTHWEST WINDS WILL COMBINE WITH
VERY WARM AND DRY AIR TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS. 

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-168-169-020000-
/O.CON.KSJT.FW.W.0003.000000T0000Z-160202T0000Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-MENARD-KIMBLE-
1151 AM CST MON FEB 1 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS...

* WIND...SOUTH TO SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS UP TO 35
  MPH. 

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

JOHNSON
720 
WWUS84 KSJT 012114
RFWSJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN ANGELO TX
314 PM CST MON FEB 1 2016

...CRITICAL FIRE WEATHER CONDITIONS TODAY AND TUESDAY...

GUSTY SOUTH TO SOUTHWEST WINDS WILL COMBINE WITH VERY WARM AND
DRY AIR TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG
WARNING REMAINS IN EFFECT FOR MUCH OF WEST CENTRAL TEXAS THROUGH
6 PM TODAY. ELEVATED FIRE WEATHER CONDITIONS WILL PERSIST
OVERNIGHT AS WESTERLY WIND DEVELOP IN THE WAKE OF A PACIFIC COLD
FRONT. GUSTY WEST WINDS WILL CONTINUE THROUGH TUESDAY AFTERNOON...
WITH RELATIVE HUMIDITIES FALLING TO 15 TO 20 PERCENT SOUTH OF A
SAN ANGELO TO COLEMAN LINE.

TXZ066-071>073-076>078-139-140-154-168-169-020030-
/O.NEW.KSJT.FW.A.0002.160202T1800Z-160203T0000Z/
/O.CON.KSJT.FW.W.0003.000000T0000Z-160202T0000Z/
RUNNELS-IRION-TOM GREEN-CONCHO-CROCKETT-SCHLEICHER-SUTTON-COLEMAN-
BROWN-MCCULLOCH-MENARD-KIMBLE-
314 PM CST MON FEB 1 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS...
...FIRE WEATHER WATCH IN EFFECT TUESDAY AFTERNOON FOR STRONG WINDS
AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT TUESDAY AFTERNOON. 

* WIND...SOUTH TO SOUTHWEST WINDS 15 TO 25 MPH...WITH GUSTS UP TO
  35 MPH...THIS AFTERNOON. WEST WINDS NEAR 20 MPH...GUSTING UP TO
  30 MPH...ARE EXPECTED ON TUESDAY.

* HUMIDITY...10 TO 15 PERCENT THIS AFTERNOON. 15 TO 20 PERCENT ON
  TUESDAY.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

TXZ049-054-064-065-098-099-113-114-127-128-020000-
/O.CON.KSJT.FW.W.0003.000000T0000Z-160202T0000Z/
FISHER-NOLAN-STERLING-COKE-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-
314 PM CST MON FEB 1 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR CRITICAL FIRE WEATHER CONDITIONS...

* WIND...SOUTH TO SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS UP TO 
  35 MPH. 

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

TXZ155-170-020030-
/O.NEW.KSJT.FW.A.0002.160202T1800Z-160203T0000Z/
SAN SABA-MASON-
314 PM CST MON FEB 1 2016

...FIRE WEATHER WATCH IN EFFECT TUESDAY AFTERNOON FOR STRONG WINDS
AND LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT TUESDAY AFTERNOON. 

* AFFECTED AREA...FIRE WEATHER ZONES 155 AND 170. 

* WIND...WEST WINDS NEAR 20 MPH...GUSTING UP TO 30 MPH.

* HUMIDITY...15 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

JOHNSON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 31, 11:31 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jan 31, 11:31 PM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
1131 PM CST SUN JAN 31 2016

.AVIATION...
/06Z TAFS/

No changes this cycle. Look for VFR conditions for the next 24
hours and gusty winds tomorrow.

&&

.PREV DISCUSSION... /issued 521 PM CST SUN JAN 31 2016/

AVIATION...
/00Z TAFS/

VFR conditions will continue through the next 24 hours. South
winds will increase tomorrow with some reduced visibilities
possible by late morning into early afternoon at the northern
terminals. Winds will gust to around 35 knots at KABI and KSJT and
to around 25 knots at the southern terminals by early tomorrow
afternoon.

PREV DISCUSSION... /issued 335 PM CST SUN JAN 31 2016/

SHORT TERM...
(Tonight and Monday)

Cold front has advanced south across parts of West Central Texas
today and extended from just south of Sterling City to just south
of Brownwood this afternoon. This front will sag a little
farther south across the Concho Valley and Heartland areas before
stalling this evening. Gusty west winds have been occurring south
of this front, but are on a decreasing trend just ahead of the
boundary. A strong upper trough entering the California coast this
evening will move east into the Great Basin and southwestern
states tonight, and into the central and southern Rockies on
Monday. As a surface low develops in the lee of the Rockies near
the Colorado/New Mexico border on Monday, the stationary boundary
will quickly lift north as a warm front out of West Central Texas.
South winds will develop, rapidly increase and become gusty by
midday. Fairly strong and gusty south-southwest winds will occur
through the afternoon. With the approaching upper trough and the
warm and dry airmass, the wind field aloft supports strong mixing
and downward momentum transport. With the critical fire weather
conditions expected as a result, we have expanded the Fire Weather
Watch a bit to include San Saba and Mason Counties (see Fire
Weather part of discussion).

Temperatures will drop off quickly after sunset and with weaker
winds, radiational cooling will result in temperatures several
degrees colder overall, for lows tonight. The coldest readings
are expected in the low-lying areas and along river valleys. With
considerable sunshine and a strengthened 850mb thermal ridge
across much of our area Monday afternoon, leaning toward the
warmer GFS MOS for highs Monday. Pacific cold front will be
approaching our far western counties by late afternoon.

19

LONG TERM...
(Monday night through Sunday)

The forecast remains dry over the next week with the primary focus
being the potential for near critical fire weather conditions on
Tuesday and much cooler temperatures on Wednesday. Otherwise, the
forecast is rather bland.

A Pacific cold front will sweep across the area Monday night, with
gusty west winds in its wake. These gusty winds should keep
temperatures from dropping much lower than the upper 30s, with the
remainder of the area likely remaining in the lower 40s. These
strong west winds will persist through mid afternoon Tuesday, with
gusts near 30 mph at times. Although temperatures will be cooler
behind this Pacific cold front, drier air will advect into the
area, with relative humidities near 20 percent. This will maintain
a potential for near critical fire weather conditions. Expect
afternoon highs in the upper 50s to lower 60s.

Winds will veer to the north Tuesday night as a secondary cold
front arrives. This front will bring much cooler air into the
region, dropping overnight lows into the upper 20s by Wednesday
morning. This system has little moisture to work with, so PoPs
will remain near zero. There is some potential for brief gusty
winds behind the polar front, but in general, we've kept wind
speeds under 10 mph. Temperatures are only foreast to warm into
the upper 40s across the Big Country and lower 50s over the Concho
Valley and I-10 corridor. On Wednesday night, the surface
anticyclone is progged to settle over west central TX. The light
winds, clear skies, and very dry air will promote strong
radiational cooling. Forecast low temperatures are in the
mid/upper 20s for most of the CWA, but were dropped into the
lower 20s in some of the low-lying areas and river valleys.

A modest warming trend will begin on Thursday as southerly flow
resumes. High temperaturse are expected to warm into the low/mid
50s. Southwesterly flow aloft is progged to develop over the
southern Plains by Friday as another trough digs over the
Intermountain West. This trough is forecast to swing across the
southern Plains over the weekend, bringing another cold front into
the area. The models are at odds regarding rain chances, with the
GFS maintaining a dry forecast. The ECMWF does develop a modest
amount of QPF over the region. However, given persistence and the
lack of model continuity, rain chances were not included at this
time. Will continue to monitor this system over the coming days.

Johnson

FIRE WEATHER...
We have recently cancelled the Red Flag Warning, which was in
effect for some of our central, western and southern counties
until 6 PM. Wind speeds have decreased and are now well below red
flag criteria. Elevated fire weather conditions remain this
afternoon. A cold front bisects West Central Texas this afternon,
extending from just south of Sterling City to just south of
Brownwood. Winds are from the west to the south of this boundary,
and from the north-northwest to the north of it. The front will
sag a bit farther south across the Concho Valley and Heartland
before stalling this evening. Winds throughout West Central Texas
will decrease and become light for much of tonight. On Monday,
south winds will develop and increase area wide as the front
quickly lifts north as a warm front. Fairly strong and gusty south
to southwest winds are expected during the afternoon. Combined
with unseasonably warm temperatures and dry air, critical or near
critical fire weather conditions are expected. For this reason, we
have expanded the Fire Weather Watch a bit to include San Saba and
Mason Counties.

A Pacific cold front will surge east across West Central Texas
early Monday night. Gust west winds will follow its passage and
continue on Tuesday. This will keep a heightened fire weather
threat going into Tuesday.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 41  82  42  57 /   0   0   0   5
San Angelo 	 39  85  41  60 /   0   0   0   0
Junction 	 37  83  43  62 /   0   0   0   0

&&

.SJT Watches/Warnings/Advisories...
Fire Weather Watch from 11 AM CST Monday through Monday
afternoon for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-
Haskell-Irion-Jones-Kimble-Mason-McCulloch-Menard-Nolan-Runnels-
San Saba-Schleicher-Shackelford-Sterling-Sutton-Taylor-
Throckmorton-Tom Green.

&&
Hazardous weather outlook, Jan 31, 3:16 PM CST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
316 PM CST SUN JAN 31 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012130-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
316 PM CST SUN JAN 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE RED FLAG WARNING...WHICH WAS IN EFFECT FOR PARTS OF WEST CENTRAL
TEXAS UNTIL 6 PM TODAY...HAS BEEN CANCELLED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF WEST CENTRAL TEXAS
MONDAY FROM 11 AM TO 6 PM... FOR CRITICAL FIRE WEATHER
CONDITIONS. WARM AND DRY AIR WILL BE COMBINED WITH STRONG AND
GUSTY SOUTH TO SOUTHWEST WINDS. ELEVATED TO NEAR CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED MONDAY NIGHT AND TUESDAY...WHEN
GUSTY WEST WINDS WILL FOLLOW PASSAGE OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 3:14 PM CSTFire Weather WatchSJTBrown, Coleman, Concho, Crockett, Irion, Kimble and 8 more14 hr

Nearby

Red Flag Warnings in Texas, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.